Winter Storm, Audubon
- When
- December 24, 8:00 AM CST to 3:00 PM CST
- Where
- Audubon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
A relatively weak low pressure system developed over northeast Kansas Thursday morning, kicking off moderate to heavy snowfall through portions of central and eastern Nebraska. By late morning, moderate to heavy snowfall, along with the low, progressed northeast into portions of western and central Iowa.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A relatively weak low pressure system developed over northeast Kansas Thursday morning, kicking off moderate to heavy snowfall through portions of central and eastern Nebraska. By late morning, moderate to heavy snowfall, along with the low, progressed northeast into portions of western and central Iowa. The event dissipated by mid-afternoon in western Iowa and early evening through central Iowa. While relatively short-lived, it did manage to produce snowfall amounts upwards of 10 inches in Harlan, IA and multiple reports of just over 6 inches as far east as Jewell, IA and Story City, IA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 24, 5:27 AM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 527 AM CST THU DEC 24 2015 .SHORT TERM /TODAY/... ISSUED AT 400 AM CST THU DEC 24 2015 A COMPACT BUT ENERGETIC SHORTWAVE TROUGH IS APPROACHING FROM THE WEST...AND GENERATING A SIMILARLY COMPACT BUT FAIRLY INTENSE SLUG OF PRECIPITATION MOVING ALONG THE KANSAS/NEBRASKA BORDER AT THIS TIME. THIS PRECIPITATION WILL TRACK ACROSS OUR FORECAST AREA TODAY...ENTERING OUR WESTERN/SOUTHWESTERN COUNTIES SHORTLY AFTER SUNRISE AND EXITING OUR EASTERN/NORTHEASTERN COUNTIES LATE IN THE DAY OR THIS EVENING. FORECAST SOUNDINGS SUPPORT MOSTLY SNOW AS THE PRECIPITATION TYPE...EXCEPT IN THE SOUTH/SOUTHEAST WHERE IT MAY BE MIXED WITH OR COMPLETELY RAIN BUT AMOUNTS THERE ARE VERY LIGHT ANYWAY. WHERE QPF IS HIGHEST...ROUGHLY IN A BAND FROM THE AUDUBON/CARROLL AREA UP TOWARD IOWA FALLS OR SO...THE PRECIPITATION SHOULD BE MOSTLY OR ALL SNOW AND COME DOWN PRETTY INTENSELY FOR A FEW HOURS. UPSTREAM OBS ARE SHOWING VISIBILITY OF A MILE OR LESS WITHIN THE HEAVIER SNOW...AND EXPECT THIS WILL BE THE RULE AS THE SLUG MOVES ACROSS OUR AREA TODAY. THIS WILL LIKELY LEAD TO AMOUNTS OF A FEW INCHES WITHIN THE AFOREMENTIONED CORRIDOR...AND GIVEN THE ADDED TRAVEL IMPACTS ASSOCIATED WITH CHRISTMAS EVE HAVE OPTED TO ISSUE A TARGETED WINTER WEATHER ADVISORY TO CONVEY THIS THREAT. AS THE SYSTEM DEPARTS LATER THIS AFTERNOON/EVENING THE MID LEVEL SHORTWAVE WILL DAMPEN...LEADING TO A GRADUAL DECREASE IN PRECIPITATION INTENSITY TOWARD OUR EAST/NORTHEAST AND LOWER SNOWFALL AMOUNTS...ESPECIALLY AS IT WILL REACH THOSE AREAS WHEN TEMPERATURES ARE A BIT HIGHER. FINALLY...FORECAST SOUNDINGS INDICATE SOME POTENTIAL FOR FREEZING DRIZZLE ON THE BACK SIDE OF THE SYSTEM AS ICE CRYSTAL INTRODUCTION IS LOST...HOWEVER BY THE TIME THAT OCCURS THE PRECIPITATION WILL BE ENDING SO LITTLE TO NO ICE ACCUMULATION IS ANTICIPATED. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 400 AM CST THU DEC 24 2015 THE PATTERN REMAINS ACTIVE THROUGH MUCH OF THE PERIOD...BUT UNFORTUNATELY MANY UNCERTAINTIES STILL REMAIN IN PLACE. INITIALLY CURRENT APPROACHING COMPACT...LOW STABILITY SHORT WAVE WILL HAVE ALL BUT EXITED FORECAST AREA BY 00Z WITH ONLY BRIEF LINGERING CHANCE POPS NE EARLY. THIS WILL LEAD TO A MOMENTARY BREAK FROM PRECIP THROUGH FRIDAY BEFORE A TRAIN OF SHORT WAVES CONTINUES TO CARVE OUT THE SWRN CONUS TROUGH...WITH SOME EJECTING THROUGH THE SW FLOW INTO THE PLAINS. THESE WILL SHARPLY INCREASE DEEP QG FORCING THROUGH THE SIOUXLAND AREA...INCLUDING THE NW THIRD OF THE FORECAST AREA...WITH LESSER LIFT FARTHER SOUTH AND EAST. THE THERMODYNAMIC FORCING IS QUITE IMPRESSIVE WITH SHARP BAROCLINICITY AND THETA-E ADVECTION. THE LIFT IS DEPICTED NICELY ALONG THE 285-295K ISENT LAYER WITH A LARGE AREA OF VERTICAL MOTION. THIS DEEP FORCING MAINLY PUSHES OFF TO THE EAST BY MIDDAY SAT. MID LEVEL FORCING DOES LINGER AS NRN STREAM EVENTUALLY PUSHES THIS LIFT INTO SERN SECTIONS LATER IN THE DAY...BUT H85/H7 LIFT WEAKENS AND IS REPLACED BY SUBSIDENCE SO ANY PRECIP BY LATER IN THE DAY SHOULD WEAKEN. THE BIG CONCERNS WITH THIS EVENT...WHICH LOWERS CONFIDENCE QUITE A BIT...WILL BE ONLY BRIEF PHASING OF LIFT AND MOISTURE IN THE SUB -12C ICE LAYER...WITH OMEGA BECOMING SHALLOWER WITH TIME. SNOW RATES AND RATIOS MAY BRIEFLY JUMP UP AS MODEL MUCAPE AND NEGATIVE EPV SUGGESTS LOW STATIC STABILITIES...BUT RATIOS SHOULD THEN FALL OFF SHARPLY AS AFOREMENTIONED LIFT IS NOT COINCIDENT WITH SUFFICIENTLY COOL TEMPS...AND WANING MID LEVEL MOISTURE FAILS TO INTRODUCE ICE INTO THE COLUMN. THIS COULD FLIP OUR PRECIP BACK TO MAINLY LIQUID...RAIN OR FREEZING RAIN DEPENDING ON SURFACE TEMPS...OR DRAMATICALLY REDUCE SNOW RATIOS AT A MINIMUM. CURRENT THINKING IS FOR 1-3 INCH ACCUMS OVER FAR NRN IA...WITH MINOR ICE ACCUMS POSSIBLE AS WELL. FARTHER SOUTH...HIGHWAY 20 AND SOUTH...MUCH OF THE PRECIP WILL BE ALL LIQUID. THERE WILL BE ANOTHER BREAK AROUND SUNDAY BEFORE THE NRN MEXICO CLOSED LOW EJECTS FROM SUNDAY INTO MONDAY. THE MODELS ARE STILL HAVING PROBLEMS COMING TO A CONSENSUS WITH REGARDS TO TRACK AND TIMING. THE GFS HAS BEEN SOMEWHAT STEADY SUGGESTING A MORE SELY TRACK WHICH WOULD RELEGATE THE SIGNIFICANT PRECIP TO SERN IA...BUT TIMING HAS BEEN INCONSISTENT. RECENT ECMWF RUNS HAVE BEEN INCONSISTENT IN BOTH TIME AND SPACE WITH 00Z RUN NOW BACK TO WHAT IT WAS A FEW DAYS AGO...THE SURFACE TRACK THROUGH THE HEART OF IA. DO NOT HAVE A GOOD FEELING FOR WHICH WAY TO LEAN IN THIS INSTANCE SO A BLEND OF THE TOO WOULD SUGGEST MAINLY SNOW OVER MUCH OF IA...POSSIBLY MIXED WITH RAIN OR FREEZING RAIN FOR A PERIOD SOUTHEAST MON NIGHT GIVING SOME CREDENCE TO THE WARM TROWAL DEPICTED INTO IA BY THE ECMWF. WITH DETAILS STILL SKETCHY THE MAIN TAKE AWAY CONTINUES TO BE THAT A SIGNIFICANT WINTER STORM WILL AFFECT TRAVEL MON OR MON NIGHT ACROSS AT LEAST PORTIONS OF IA. BOTH THE GFS AND ECMWF DEPICT STRONG THERMODYNAMIC AND KINEMATIC CONTRIBUTIONS WITH LOW STATIC STABILITY INTO THE TROWAL FOR EFFICIENT PRECIP PRODUCTION...IT SEEMS TO JUST BE A MATTER OF HOW FAR NORTH AND WEST INTO IA THIS SIGNIFICANT VERTICAL MOTION ENDS UP. LOW END POPS LINGER INTO LATER TUE AND WED AS WELL...BUT CONFIDENCE REMAINS LOW...EVEN FOR THIS TIME RANGE. THE MODELS WILL HAVE DIFFICULTY INTO THE MIDDLE OF NEXT WEEK WITH NUMEROUS SMALLER SHORT WAVES TO HANDLE WITH THE EVOLUTION OF THE NEXT WRN CONUS MEAN TROUGH WHICH HAS RATHER WEAK FLOW. && .AVIATION...24/12Z ISSUED AT 527 AM CST THU DEC 24 2015 EXPECT DETERIORATING CONDITIONS AT MOST TERMINALS TODAY...WITH THE POSSIBLE EXCEPTION OF OTM...THEN TONIGHT AS WELL. A QUICK BURST OF SEVERAL HOURS OF SNOW WILL CROSS THE AREA DURING THE DAY...MOST SIGNIFICANTLY AFFECTING THE THREE NORTHERN TERMINALS...WITH PREVAILING MVFR AND PERIODS OF IFR CONDITIONS. HAVE TAKEN BEST ATTEMPT AT TIMING CATEGORICAL CHANGES IN THE 12Z TAFS...BUT AMENDMENTS ARE ANTICIPATED. THE SNOW...PERHAPS MIXED WITH RAIN AT DSM/OTM THIS AFTERNOON...WILL END THIS EVENING BUT THEN DEVELOPMENT OF STRATUS AND FOG IS LIKELY OVERNIGHT...WITH IFR OR LOWER CONDITIONS ONCE AGAIN POSSIBLE. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR ADAIR- AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-GREENE- GUTHRIE-HAMILTON-HARDIN-SAC-STORY-WEBSTER. && SHORT TERM...LEE LONG TERM...SMALL AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 503 AM CST THU DEC 24 2015 IAZ033>037-044>048-057>059-070-071-251200- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- 503 AM CST THU DEC 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A BURST OF MODERATE SNOW WILL AFFECT TRAVEL ACROSS THE AREA TODAY. A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG STORM SYSTEM MAY ALSO BRING WINTRY PRECIPITATION AROUND MONDAY OR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ060-075-085-086-251200- POLK-MAHASKA-MONROE-WAPELLO- 503 AM CST THU DEC 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG STORM SYSTEM MAY ALSO BRING WINTRY PRECIPITATION AROUND MONDAY OR TUESDAY. FLOOD WARNINGS WILL REMAIN IN EFFECT THROUGH AT LEAST THE WEEKEND FOR THE DES MOINES RIVER BELOW LAKE RED ROCK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004>007-015-251200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO- 503 AM CST THU DEC 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT TO MODERATE SNOW IS EXPECTED OVER NORTHERN IOWA FRIDAY NIGHT INTO EARLY SATURDAY...AND MAY MIX WITH LIGHT FREEZING RAIN AT TIMES. A STRONG STORM SYSTEM MAY ALSO BRING WINTRY PRECIPITATION AROUND MONDAY OR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ016-017-023>028-038-039-049-050-061-062-072>074-081>084- 092>097-251200- HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MADISON- WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 503 AM CST THU DEC 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A BURST OF LIGHT TO MODERATE SNOW MAY AFFECT TRAVEL ACROSS CENTRAL IOWA TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG STORM SYSTEM MAY ALSO BRING WINTRY PRECIPITATION AROUND MONDAY OR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMALL
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608335, 608332, 608334, 608336, 610518, 608337, 608338.